Mercaptopurine for Crohn's Disease

by Jan
(Australia)

I have had Crohn's for 15 years have been well taking Mesasal, recently I had a flare up and the doctor has perscribed Mercaptopurine, I have already had a reaction to this drug and now don't want to take it again, but when I see her next she tells me I can take another drug with it to stop what it is doing to the liver. Does anyone know another treatment that is less aggressive on your liver, as my liver is fine and don't want to fix the crohn's at the expense of my liver. I also like to have a social drink mainly red wine when I go to dinner, and fear taking this drug will stop me from enjoying this as I am told you can not drink with it.

Comments for Mercaptopurine for Crohn's Disease

Click here to add your own comments

Purchase Crazy Bulk Anabolic Steroids NEW
by: Anonymous

Purchase Crazy Bulk Anabolic Steroids from its official website and appreciate best advantages of bodybuilding supplement that is natural without using illegal steroids or taking shots. Crazy Bulk is a natural nutritional supplement.

Cramping with Remicade NEW
by: Lydia D.


Amber, you have hijacked somebody else's thread, but I am sure that they forgive you.

Abdominal pain may also be a side-effect of Remicade, the disease especially Crohn's of the colon, intestinal blockages, etc.

http://www.drugs.com/ppa/infliximab.html

I suggest that your boyfriend keeps a mood/food/symptoms/medication diary to work out what is causing the cramping. As a teenager, it is likely that he is not looking after himself as he should. He should not be drinking alcohol and should be on a good diet - no crisps, no fatty fast food, no sweets and chocolate, etc.

He needs to be on a healthy, high protein body building diet and he should try and do as much movement/sport as he can given his current state. He needs to avoid anything that could potentially cause blockages: nut, skins, seeds, high fibre foods, etc.

I suggest that he uses the following to help him record the activity of his disease:

CDAI
http://www.ibdjohn.com/cdai/

Bristol Stool Scale
http://en.wikipedia.org/wiki/Bristol_Stool_Scale

The comparative pain scale (no pain 0, 10 excrutiating pain)
http://www.tipna.org/info/documents/ComparativePainScale.htm

I need help. NEW
by: Amber

My boyfriend who is 17, has crohns and he has to visit the hospital once a month to get remicade. But he also has a lot of what I call "stomach attacks" where he cramps up really bad and just completely falls over because it hurts him so bad. His stomach hurts him almost everyday. Any suggestions on what we should do? I am in desperate need of helping him. He doesn't want to have to have surgery.

Mercaptopurine for Crohn's Disease NEW
by: Anonymous

I was on the cytostatic drug 6-Mercaptopurine (aka 6-MP, aka Purinol) for 2 years and ended up with acute pancreatitis, drug-induced hepatitis (18 months of the 2 years), severe intermittent liver pains (after 18 months - not investigated by my internist), leukopaenia (not investigated by my internist), diarrhoea, drug fever, etc. My internist did not recognise my symptoms as being due to drug side-effects and did not monitor my blood values as often as recommended. Naturally, I don't tolerate Azathioprine either - I vomit all the time and feel totally poisoned.

Get hold of the clinical treatment guidelines (not compulsory for doctors to follow, but advisable) for your country to see what treatments are available
http://clinicalevidence.bmj.com/ceweb/conditions/dsd/0416/0416_guidelines.jsp

The onus is on you to provide your current doctor with proof that you do not tolerate 6-MP. Collect together your patient notes and plot blood values against period of treatment. Another tip is to keep a patient diary. Perhaps, you will be able to refer to old e-mails to family and friends to piece together how you felt on the medication and provide written "evidence". We are all so different and react very individually to medication. The doctors have still not cottoned on to this and treat everyone the same.

Put together a table of all treatments that you have had to date together with the side-effects and severity thereof experienced. www.drugs.com www.rxlist.com

In my layman's opinion, your next stop is either Remicade or Humira. The problem here, is that they are far more expensive than the cytostatics. They are generally only used as the very last treatment option. I am assuming here that Methotrexate, a powerful cytostatic, will have the same effect on you as 6-MP.

Once you have your medical notes together, you can also get a second opinion.






Alcohol or Crohns?! :) NEW
by: Kit

Jan, if you'd like to communicate with me, please do. I used to own Crohns for 40 years, many drugs, many side effects, many operations.
I DON'T HAVE CROHNS ANY MORE
Here's a message I sent today to another comment.

"Any pain killer containing Codeine, such as Codamol (Codeine & Paracetamol), will slow your gut down. If you have ulceration or inflammation presently in your bowel, the pain of passing harder matter and more slowly, will increase.
Tramadol will help ease the pain and doesn't slow the gut, as the drug works on your brain, cutting out the sensory messages of the pain to the brain. But will not fix the problem that is causing it! Valium is also used in this case, to lessen the spasms of the bowel.
But ask yourself, do you REALLY want to keep using synthetic drugs to just solve the symptoms?
Or, more importantly, do you want to work out the cause? Please know that the CAUSE has to come BEFORE the symptoms!!!!!!!!
Whilst you are taking your pain medication, drink more water, at least 2 litres a day.
Be more aware of what you put in your mouth, i.e. concentrate on more fresh food for internal well being, oats, such as porridge or oatmeal in cereal for roughage and kindness to the bowel lining. Avoid fried foods, alcohol, sugar, heavy meats. Use psyllium husks in capsules to soften your stools, which will prevent more aggravation to the already inflammed area of the bowel.
2 to four capsules of psyllium husks morning and night, and importantly, followed by a good drink of water!
But for me, the most important thing you should be doing, is observing your mind.
So here's the most important thing you should avoid.
AVOID THINKING NEGATIVELY! AVOID NEGATIVE PEOPLE! IF YOU FEEL ANGER, IRRITATION, FRUSTRATION ETC., STOP IT!!! :) ACCEPT THAT WHATEVER IS GOING ON........IS GOING ON! AND THEN, WITH A CLEAR MIND, ACT!
It's just that simple.
Added ***
Go and check out 'The Brain That Changes Itself'. This will show you how neurons that fire together, create a PHYSICAL CELLULAR CHANGE! Get that?! In other words, how you think, creates how your body responds to your thinking, by affecting the cells.
***
Go and read a book that will keep you in a positive mind set, something like 'A New Earth' by Eckhart Tolle, or 'Be Here Now' by Ram Dass, or anything by Wayne Dyer!
The important thing is, that you don't concentrate on feeling bad, let those moments come and pass. They will pass.
Concentrate on the spaces in between. Look for things to make you smile. Be with people that want to laugh. Give :) The last one 'gives' you the most :)
Two choices in life, to feel good or to feel bad.
Now choose!
All the best for your journey. It will take you where you need to be :)
I'd send you what you're looking for, but you already have it within you. You've just got to stop looking 'without' :)
Peace and love. Be it, give it, you are it :)
Kit"

All the best Jan :)
Kit creatingchange1@gmail.com

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Ask A Question About Crohn's Disease.